Thunderstorm Wind, Campbell
- When
- August 13, 12:40 PM MST
- Where
- Campbell County, 1.7 mi NE of Echeta
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 44.470, -105.840
WY mesonet recorded wind gust.
Cluster of severe thunderstorms brings severe damaging wind gusts to eastern Wyoming.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
Cluster of severe thunderstorms brings severe damaging wind gusts to eastern Wyoming.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 13, 10:42 AM MST, 1 hour 58 minutes earlier. Its key messages:
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 1142 AM MDT Wed Aug 13 2025 .KEY MESSAGES... - Hot today/Thursday with elevated to near-critical fire weather conditions for parts of northeastern WY/southwestern SD - Slight risk (level 2 of 5) of severe thunderstorms later this afternoon/evening - Better QPF chances this weekend, but low confidence in details && .DISCUSSION...(Today Through Tuesday) Issued at 219 AM MDT Wed Aug 13 2025 08z surface analysis had lee trough from central MT through central WY with weak boundary from the MT/WY line through northern SD. Water vapour loop featured upper ridge over the southwest CONUS with west/northwest flow over the northern Plains. A series of shortwaves noted across the MT/WY border which was pushing a small cluster of thunderstorms across the CWA early this morning, being supplied by 30-40kt low level jet (KUDX VWP) intersecting surface boundary and ~500J/kg MUCAPE. Cluster should exit the CWA by 15z. Main concern this forecast is the next upstream wave currently over ID as well as fire weather concerns. Today/tonight, ID shortwave moves east into the CWA around peak insolation this afternoon. Plume of steep mid-level lapse rates ahead of it as well as surface moisture return ahead of lee trough will create 1-1.5KJ/kg SBCAPE (SPC HREF) and ~35kts effective shear. Capping will be a concern, but think deep boundary layer mixing will help high-based convection over northeastern WY/Black Hills by mid-afternoon, moving into richer moisture east of the Black Hills. If convective cold pool congeals, it should be effective at releasing buoyancy in place with primary threat from severe thunderstorms being damaging winds. Large hail also possible. CAM guidance favor this scenario. A few members suggest a supercell or two ahead of the main convective cluster, but given capping that scenario less likely. Slight risk (level 2 of 5) painted by SPC captures the most likely location for the MCS with surrounding marginal risk, particularly for northeastern WY where initial high-based storms may pose a damaging wind threat. Temperatures will be toasty with a 70% chance (HREF) of 100F MaxT from Hot Springs to Philip. Thursday, upper ridge slides eastward putting CWA under southwest flow aloft. Atmosphere looks capped during the day, but convergence along boundary east of the Black Hills may be focus for strong/severe convection Thursday evening per moderate/strong buoyancy and decent shear. Wave to kick this off isn't apparent, but something is sure to traipse through the CWA. Thermal ridge peaks with a 90% chance (HREF) of 100F from Hot Springs to Philip. Combination of hot temperatures/increasing Td/s over south- central SD point to heat indices of at least 100F, so a Heat Advisory may eventually be needed. Friday through Sunday, southwest flow aloft will thrust a series of disturbances into the northern plains with daily chances for isolated strong/severe TSRA. Temperatures will be seasonally warm. Upper ridge tries to amplify into the northern plains early next week, but ensemble spreads suggest typical August temperatures for now. && .AVIATION...(For the 18Z TAFS Through 18Z Thursday) Issued At 1142 AM MDT Wed Aug 13 2025 VFR conditions will prevail at both TAF sites next 24hrs. A wave coming through will bring the chance of thunderstorms to both GCC and RAP this afternoon/early evening. Will have PROB30 groups to cover with a lower cloud deck around 6kft when storms might be over the TAF sites. Then broken cirrus after the storms move east followed by scattered cirrus tomorrow. Winds will be northerly behind the storms for several hours, but then return to be southwesterly. && .FIRE WEATHER... Issued At 219 AM MDT Wed Aug 13 2025 The arrival of a seasonably hot (90-100F plains/80s highest elevations) and dry air will bring elevated to near-critical fire weather conditions to portions of northeastern WY and southwestern SD today/Thursday. MinRH values will bottom out in the teens over the far southwest today and Thursday. Wind speeds will be marginal for a Red Flag Warning as the HREF joint probability of wind gusts >=25mph/MinRH <=15% is <30%. Will forgo issuance of any headlines this morning for locations where fuels have become critical per land manager input. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION/KEY MESSAGES...Helgeson AVIATION...Auten FIRE WEATHER...Helgeson
Hazardous Weather Outlook National Weather Service Rapid City SD 454 AM MDT Wed Aug 13 2025 SDZ001-002-027-029-041-075-WYZ054>060-141300- Harding-Northern Perkins-Southern Foothills-Southern Black Hills- Western Fall River-Eastern Fall River-Northern Campbell- Southern Campbell-Western Crook-Wyoming Black Hills- Weston County Plains-Newcastle-Northeastern Crook- 454 AM MDT Wed Aug 13 2025 This Hazardous Weather Outlook is for portions of western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight There is a marginal risk (level 1 of 5) of severe thunderstorms today between about 300 PM and 700 PM, meaning that isolated severe storms are possible. Primary hazards include damaging winds, but large hail is also possible. Due to minimum relative humidities in the teens and westerly winds at 10-20 mph, elevated to near-critical fire weather conditions are expected this afternoon over far southwestern South Dakota and parts of northeastern Wyoming, generally south of Newcastle and Gillette. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Isolated strong to severe thunderstorms may occur Friday afternoon and evening. The primary hazards will be large hail and damaging winds. Due to minimum relative humidities in the teens and northwesterly winds at 10-20 mph, elevated to near-critical fire weather conditions are expected Thursday afternoon over far southwestern South Dakota and parts of northeastern Wyoming, generally south of Newcastle and Gillette. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ012>014-024>026-028-030>032-042>044-046-047-049-072>074- 076>078-141300- Butte-Northern Meade Co Plains-Ziebach-Northern Black Hills- Northern Foothills-Rapid City-Central Black Hills- Custer Co Plains-Pennington Co Plains-Haakon- Northern Oglala Lakota-Northern Jackson-Bennett-Mellette-Todd- Tripp-Sturgis/Piedmont Foothills-Southern Meade Co Plains- Hermosa Foothills-Southern Oglala Lakota-Southern Jackson- Southern Perkins- 454 AM MDT Wed Aug 13 2025 /554 AM CDT Wed Aug 13 2025/ This Hazardous Weather Outlook is for portions of western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight There is a slight risk (level 2 of 5) of severe thunderstorms today between about 300 PM and 1000 PM, meaning that scattered severe storms are possible. Primary hazards include damaging winds, but large hail is also possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Isolated strong to severe thunderstorms are possible Thursday evening and Friday afternoon and evening. The primary hazards will be large hail and damaging winds. The heat index may reach 100 degrees Thursday afternoon over south-central South Dakota. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
The Rapid City radar (KUDX), 243 km away, was scanning. The volume nearest the first event began at 19:39 UTC.
12 thunderstorm wind. Local standard time, as filed.
WY mesonet recorded wind gust.
ASOS measured wind gust.
WY mesonet recorded wind gust.
WY mesonet recorded wind gust.
Report of power lines down in Pine Haven. Blowing dust on I90 causing low visibility.
Report of tree limbs down in town.
WY mesonet recorded wind gust.
WY mesonet recorded wind gust.
WY mesonet recorded wind gust.
WY mesonet recorded wind gust.
WY mesonet recorded wind gust.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2025Every state in 2025This day in weather historyWarnings in Wyoming, August 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1292783, 1292784, 1292785, 1292786, 1292788, 1292789, 1292790, 1292791, 1292792, 1292793, 1292794, 1292795.